A report has demonstrated that in patients with atrial fibrillation the novel oral anticoagulant, dabigatran, increases the risk of gastrointestinal bleeding by nearly twofold compared with warfarin. Here, the risk of gastrointestinal bleeding associated with anticoagulants and antiplatelet agents is placed into clinical context and key management principles are emphasized.
This is a preview of subscription content
Subscription info for Chinese customers
We have a dedicated website for our Chinese customers. Please go to naturechina.com to subscribe to this journal.
Get time limited or full article access on ReadCube.
All prices are NET prices.
Harper, P., Young, L. & Merriman, E. Bleeding risk with dabigatran in the frail elderly. N. Engl. J. Med. 366, 864–866 (2012).
Southworth, M. R., Reichman, M. E. & Unger, E. F. Dabigatran and postmarketing reports of bleeding. N. Engl. J. Med. 368, 1272–1274 (2013).
Larsen, T. B. et al. Efficacy and safety of dabigatran etexilate and warfarin in “real-world” patients with atrial fibrillation: a prospective nationwide cohort study. J. Am. Coll. Cardiol. 61, 2264–2273 (2013).
Sipahi, I., Celik, S. & Tozun, N. A comparison of results of the US food and drug administration's mini-sentinel program with randomized clinical trials: the case of gastrointestinal tract bleeding with dabigatran. JAMA Intern. Med. 174, 150–151 (2014).
Holster, I. L., Valkhoff, V. E., Kuipers, E. J. & Tjwa, E. T. New oral anticoagulants increase risk for gastrointestinal bleeding: a systematic review and meta-analysis. Gastroenterology 145, 105–112 (2013).
Hernandez, I., Baik, S. H., Piñera, A. & Zhang, Y. Risk of bleeding with dabigatran in atrial fibrillation. JAMA Intern. Med. http://dx.doi.org/10.1001/jamainternmed.2014.5398.
Komócsi, A., Vorobcsuk, A., Kehl, D. & Aradi, D. Use of new-generation oral anticoagulant agents in patients receiving antiplatelet therapy after an acute coronary syndrome: systematic review and meta-analysis of randomized controlled trials. Arch. Intern. Med. 172, 1537–1545 (2012).
Abraham, N. S. et al. Risk of lower and upper gastrointestinal bleeding, transfusions, and hospitalizations with complex antithrombotic therapy in elderly patients. Circulation 128, 1869–1877 (2013).
Lamberts, M. et al. Relation of nonsteroidal anti-inflammatory drugs to serious bleeding and thromboembolism risk in patients with atrial fibrillation receiving antithrombotic therapy: a nationwide cohort study. Ann. Intern. Med. 161, 690–698 (2014).
Greenberg, P. D., Cello, J. P. & Rockey, D. C. Asymptomatic chronic gastrointestinal blood loss in patients taking aspirin or warfarin for cardiovascular disease. Am. J. Med. 100, 598–604 (1996).
The author declares no competing financial interests.
About this article
Cite this article
Rockey, D. Gastrointestinal bleeding risk is increased by novel anticoagulants. Nat Rev Gastroenterol Hepatol 12, 131–132 (2015). https://doi.org/10.1038/nrgastro.2015.7